UMEM Educational Pearls

Category: Toxicology

Title: How did physostigmine get a bad rap?

Keywords: physostigmine, anticholinergic toxicity, TCA overdose, asystole (PubMed Search)

Posted: 7/16/2015 by Hong Kim, MD, MPH (Updated: 1/23/2022)
Click here to contact Hong Kim, MD, MPH

Physostigmine is a cholinergic agent (acetylcholine esterase inhibitor) that can be used to reverse anticholinergic toxicity. Its use has been declining since the publication of several case reports of physostigmine induced cardiac arrest in tricyclic antidepressant (TCA) overdose.

 

The first case report (and often cited) was by Pental P. et al. (Ann Emerg Med 1980), who presented 2 cases (32 and 25 year old) of asystole after administration of physostigmine (2 mg) in severe TCA overdose. These two cases both had widened QRS interval (120, 240 msec) due to TCA poisoning. Bradycardia preceded the asystole.

 

The second case report (Shannon M Pediatr Emerg Care 1998) reported a 15 year-old girl with QRS widening (120 msec) received 2 mg of physostigmine and developed severe bradycardia and then asystole.

 

Another case series (Knudson K et al. BMJ 1984) of 41 patients with overdose of maprotiline showed that physostigmine administration was associated with higher incidence of seizures. No asystole was noted.

 

Today physostigmine is contraindicated in TCA poisoning. But if we think about it, physostigmine administration probably wasn’t a good idea in the first place. Correcting anticholinergic toxicity of TCA has limited benefit; mortality from TCA overdose is usually associated with cardiac toxicity (Na-channel blockade) and should be treated with NaHCO3 administration

 

Physostigmine still has a role in treating isolated anticholinergic toxicity  (e.g. diphenhydramine, benztropine, dimenhydrinate, scopolamine, jimson weed overdose). Prior to physostigmine administration:

 

  1. Get a screening EKG to demonstrate there is no evidence of Na-channel blockade. Even diphenhydramine can cause Na-channel blockade and seizures in severe OD.
  2. Have atropine at bedside. Physostigmine is a cholinergic agent. When given too much, your patient will develop cholinergic toxicity.
  3. Administer 0.5 mg IV over 3-5 min. repeat as needed (every 3-5 min) to max dose of 2.0 mg for clinical effect (improvement of mental status).

 

Bottom line: If you suspect isolated anticholinergic toxicity, think about physostigmine. Like any medication, risk and benefit of administration should be considered prior to administration. 

References

  1. Pental P et al. Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med 1980;9:588-90.
  2. SHannon M Toxicology reviews: physostigmine. Pediatr Emerg Care 1998;14:244-6.
  3. Knudsen K, Heath A. Effects of self poisoning with maprotiline. BMJ 1984;288:601-3.